Hail, Hamilton
- When
- May 9, 10:56 AM CST
- Where
- Hamilton County, 4.03 mi NW of Hamilton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.740, -98.170
Quarter sized hail was reported northwest of Hamilton.
Thunderstorms developed in the moist, unstable air on May 9th, producing clusters of thunderstorms. Various reports of severe weather were reported, with the bulk of the reports being hail near quarter sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed in the moist, unstable air on May 9th, producing clusters of thunderstorms. Various reports of severe weather were reported, with the bulk of the reports being hail near quarter sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 9:42 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 1042 AM CDT THU MAY 9 2013 .UPDATE... CONVECTIVE COMPLEX CONTINUES TO DEVELOP IN THE CONCHO VALLEY...MOVING NORTHEAST INTO NORTH AND CENTRAL TEXAS. SMALL HAIL HAS BEEN REPORTED WITH THE STRONGER STORMS IN THE CONCHO VALLEY BUT THE STORMS CONTINUE TO REMAIN BELOW SEVERE LIMITS FOR NOW. A COMPLICATED CONVECTIVE EVOLUTION IS EXPECTED TODAY WITH TWO OR THREE COMPLEXES/ROUNDS OF STORMS LIKELY TO AFFECT THE REGION THROUGH TONIGHT. ANALYZING THE LATEST HI-RES AND SHORT TERM MODEL DATA...LATEST THINKING IS NOT TOO FAR OFF FROM THE PREVIOUS FORECAST. THE ONGOING COMPLEX OF STORMS WILL CONTINUE TO MOVE NORTHEAST WITH ADDITIONAL CONVECTIVE DEVELOPMENT AS WE APPROACH THE MIDDAY AND EARLY AFTERNOON HOURS. THIS MCS WILL LARGELY AFFECT THE SOUTH AND SOUTHWESTERN HALVES OF THE CWA. IT IS POSSIBLE THAT AN ADDITIONAL COMPLEX OF STORMS COULD DEVELOP OFF THIS INITIAL COMPLEX THIS AFTERNOON. SEVERE STORMS EMBEDDED WITHIN THE MCS ARE LIKELY...BUT THE CLOUD COVER ACROSS THE REGION WILL PLAY A KEY ROLE IN HOW WIDESPREAD THE SEVERE STORMS ARE THIS AFTERNOON. AMPLE MOISTURE IS ALREADY IN PLACE ACROSS THE REGION WITH STEEP LAPSE RATES ABOVE THE MORNING CAP. THIS CAP IS EXPECTED TO WEAKEN THROUGHOUT THE DAY AND IF BREAKS IN THE CLOUDS OCCUR THIS AFTERNOON...INSTABILITY COULD JUMP TO OVER 3000 J/KG ACROSS THE REGION...PER THE LATEST RAP SOUNDINGS. THIS WOULD INCREASE THE SEVERE WEATHER POTENTIAL WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREATS. THESE STORMS WILL GENERALLY MOVE OFF TO THE EAST LATE THIS AFTERNOON AND EVENING. THE OTHER FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON IS ALONG THE DRYLINE. THE DRYLINE IS CURRENTLY WELL TO OUR WEST IN FAR WEST TEXAS BUT IS EXPECTED TO BULGE NEAR OUR NORTHWEST COUNTIES LATE THIS AFTERNOON. MODELS CONTINUE TO DEVELOP STORMS ALONG THE DRYLINE THIS AFTERNOON WITH A THREAT FOR SEVERE STORMS. SEVERAL OF THE MODELS MERGE THE STORMS ALONG THE DRYLINE INTO A COMPLEX OF STORMS THAT MOVES EAST/SOUTHEAST THIS EVENING AND TONIGHT. MAIN SEVERE WEATHER THREATS WOULD ALSO BE LARGE HAIL AND DAMAGING WINDS WITH THESE STORMS. FOR THE UPDATE...ADJUSTED CLOUD COVER UP ACROSS THE REGION AND LOWERED HIGH TEMPERATURES INTO THE LOW TO MID 70S ACROSS MOST OF THE REGION. THE EXCEPTION WILL BE IN THE NORTHWEST WHERE TEMPERATURES WILL LIKELY REACH THE LOWER 80S UNDER PARTLY CLOUDY TO MOSTLY CLOUDY SKIES. ALSO INCREASED AND ADJUSTED POPS WITH THE HIGHEST POPS STILL GENERALLY ALONG AND SOUTH OF INTERSTATE 20. 82/JLD && .AVIATION... THUNDERSTORMS ARE FIRING UP BETWEEN KSJT /SAN ANGELO/ AND KCOM /COLEMAN/ AS A SHORTWAVE MOVES INTO WEST TEXAS. THESE STORMS WILL MOVE EAST NORTHEAST AND INCREASE IN AREAL COVERAGE THIS MORNING. CURRENT FORECAST TIMING BRINGS THE STORMS INTO THE I-35 AREA 15-17Z. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. IF THE COMPLEX MOVES THROUGH AS FORECAST...THE THUNDERSTORM CHANCES SHOULD BE OVER 19-21Z AS THE AIRMASS SHOULD STABILIZE FOR THE REST OF THE AFTERNOON BEHIND THE STORM COMPLEX. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT AS A COLD FRONT MOVES INTO NORTH TEXAS. SOUTHERLY WINDS WILL PREVAIL THROUGH TONIGHT AND AS THE COLD FRONT MOVES INTO THE METROPLEX TAF SITES AFTER 12Z FRIDAY...WINDS WILL SHIFT TO THE NORTH OR NORTHEAST AT 10 KNOTS OR LESS. 58 && .PREV DISCUSSION... /ISSUED 355 AM CDT THU MAY 9 2013/ MORNING WATER VAPOR IMAGERY FEATURES SEVERAL SWIRLING VORTICES ACROSS THE CONUS ALONG WITH A COUPLE OF COMPLEXES OF THUNDERSTORMS AND A STEADY STREAM OF HIGH LEVEL PACIFIC MOISTURE VIA THE SUBTROPICAL JET. OF IMPORTANCE TO NORTH TEXAS WEATHER OVER THE NEXT 36 HOURS WILL BE THE LARGE BUT RATHER WEAK UPPER LOW OVER THE SOUTHWEST US AND ITS ASSOCIATED EMBEDDED VORTICITY MAXIMA THAT PERIODICALLY ROTATE AROUND AND EJECT EASTWARD. TIMING OF THESE FEATURES AND THEIR ASSOCIATED FORCING FOR ASCENT WILL MAKE FOR A MODERATELY CHALLENGING FORECAST THROUGH FRIDAY. 00Z MODEL DATA/UPPER AIR DATA AND WATER VAPOR IMAGERY CONFIRM THE PRESENCE A SHORTWAVE WHICH IS CURRENTLY MOVING ACROSS NORTHWEST MEXICO THIS MORNING. THIS IS A LITTLE FASTER THAN THE GUIDANCE SUGGESTED FROM YESTERDAY. TIMING THIS FEATURE BASED ON ITS CURRENT SPEED WOULD SUGGEST THAT THE STRONGEST FORCING FOR ASCENT ASSOCIATED WITH IT WOULD BEGIN TO OVERSPREAD SOUTHWEST TEXAS SHORTLY AND SPREAD INTO NORTH TEXAS THROUGH MID MORNING. MOST OF THE HIGH RESOLUTION GUIDANCE QUICKLY DEVELOPS SCATTERED SHOWERS AND THUNDERSTORMS THROUGH LATE MORNING ACROSS THE EDWARDS PLATEAU AND SPREADS THEM EAST-NORTHEAST INTO OUR CWA. THERE IS EVEN A STRONG SIGNAL WITHIN THE LOWER RES GLOBAL GUIDANCE WHICH SUPPORTS THIS SCENARIO. OBVIOUSLY WITH A MUCH EARLIER START TO CONVECTIVE ACTIVITY...THE OVERALL SEVERE WEATHER THREAT WOULD BE LOWER...HOWEVER...DEEP LAYER WIND FIELDS ARE QUITE A BIT STRONGER THIS MORNING THAN THEY WILL BE BY THIS EVENING. FORECAST SOUNDINGS ACROSS THE CWA SHOW THE CONTINUED PRESENCE OF STEEP MID LEVEL LAPSE RATES...AND WITH AMPLE EFFECTIVE DEEP LAYER SHEAR...WOULD NOT RULE OUT INITIAL ELEVATED SUPERCELL DEVELOPMENT THROUGH LATE MORNING. LARGE HAIL WOULD BE THE PRIMARY THREAT DURING THIS TIME. THUNDERSTORMS THAT DEVELOP THROUGH THE MORNING WOULD LIKELY TEND TO CLUSTER INTO AN MCS AND SPREAD EAST OR SOUTHEASTWARD. UNFORTUNATELY THERE IS LARGE SPREAD WITHIN THE GUIDANCE AS TO HOW FAR NORTH ANY SUCH COMPLEX OF STORMS WOULD SPREAD...BUT CURRENT THINKING IS THAT BEST CHANCES THROUGH THIS AFTERNOON WILL GENERALLY BE SOUTH OF INTERSTATE 20. WILL HAVE HIGHEST POPS ACROSS THE SOUTHWEST COUNTIES THIS MORNING AND SPREAD THEM ACROSS THE SOUTHERN AND SOUTHEAST THROUGH THIS EVENING. ANOTHER AREA OF CONCERN FOR CONVECTIVE DEVELOPMENT WILL BE ALONG THE FRONT/DRYLINE INTERSECTION ACROSS NORTHWEST TEXAS LATE THIS AFTERNOON AND EVENING. THIS AREA APPEARS TO BE A LITTLE MORE QUESTIONABLE AS MORNING/EARLY AFTERNOON CONVECTION WOULD LIKELY INHIBIT ADDITIONAL DEVELOPMENT. WITH BEST FORCING FOR ASCENT SPREADING ACROSS NORTH TEXAS DURING THE FIRST HALF OF THE DAY...WEAK SUBSIDENCE WOULD LIKELY FOLLOW IN ITS WAKE...ESPECIALLY IF AN ORGANIZED COMPLEX OF STORMS DEVELOPS FARTHER SOUTH. THAT BEING SAID...FORECAST SOUNDINGS FOR LATE THIS AFTERNOON ACROSS NORTHWEST TEXAS SHOW ONLY A WEAKLY CAPPED UNSTABLE PROFILE. THIS WEAK CAPPING MAY BE THE MODELS FAILURE TO CAPTURE MORE ROBUST SUBSIDENCE IN THE WAKE OF EARLIER CONVECTION. EITHER WAY...THE HIGH RESOLUTION GUIDANCE VARIES ON THE DEVELOPMENT OF THUNDERSTORMS THROUGH EARLY EVENING ACROSS NORTHWEST TEXAS DEPENDING ON WHAT HAPPENS FARTHER SOUTH. GIVEN THAT THERE WILL BE A FAIRLY LARGE UNPERTURBED AREA OF MODERATELY STRONG INSTABILITY AND AT LEAST SOME FOCUSED LOW LEVEL FORCING ALONG THE FRONT/DRYLINE AND POSSIBLY RESIDUAL OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION ACROSS OKLAHOMA...THINK AT LEAST ISOLATED SURFACE BASED THUNDERSTORMS WILL DEVELOP BY THIS EVENING ACROSS PARTS OF NORTHWEST TEXAS. A LOCALLY HIGHER SEVERE WEATHER THREAT WOULD EXIST ACROSS OUR NORTHWEST COUNTIES WITH LARGE HAIL BEING THE MAIN THREAT IF THESE STORMS DO DEVELOP. AS THE COLD FRONT SAGS SOUTH LATER TONIGHT...RAIN AND THUNDERSTORM CHANCES WILL PROGRESSIVELY SHIFT FARTHER SOUTH INTO CENTRAL TEXAS. THE FRONT WILL LIKELY GET HUNG UP ACROSS THE HILL COUNTRY BY EARLY FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ALONG THE FRONT WITH BEST CHANCES BEING ACROSS THE SOUTHERN COUNTIES. WITH STEEP LAPSE RATES STILL IN PLACE ACROSS THIS AREA...SEVERE HAIL WILL REMAIN A THREAT WITH THIS ACTIVITY. ACTIVITY TOMORROW AFTERNOON SHOULD AGAIN DEVELOP INTO AN MCS AND HEAD SOUTHEAST OUT OF THE AREA. FRONTAL BOUNDARY WOULD GET PUSHED FARTHER SOUTH BY SATURDAY WITH POPS TAPERING BACK DOWN TO JUST 20 PERCENT ACROSS THE SOUTHERN COUNTIES. WITH THE MAIN UPPER LOW DRIFTING ACROSS NORTHWEST MEXICO OVER THE WEEKEND...THERE SHOULD BE A FEW QUIET DAYS TO START NEXT WEEK. THE UPPER LOW FINALLY GETS KICKED OUT BY MIDWEEK WITH ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY. DUNN && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 76 66 79 59 77 / 90 60 20 20 10 WACO, TX 75 64 80 61 78 / 80 60 30 30 20 PARIS, TX 75 61 79 56 76 / 40 60 20 20 10 DENTON, TX 76 62 78 57 77 / 50 60 20 20 10 MCKINNEY, TX 75 62 78 57 78 / 60 60 20 20 10 DALLAS, TX 76 67 81 61 79 / 90 60 20 20 10 TERRELL, TX 77 63 80 58 78 / 70 60 20 20 10 CORSICANA, TX 75 65 80 61 77 / 80 60 30 30 20 TEMPLE, TX 75 64 80 60 76 / 80 60 50 30 20 MINERAL WELLS, TX 77 61 78 57 80 / 60 50 20 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 69/82
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 408 AM CDT THU MAY 9 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 408 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THROUGH TONIGHT. SOME OF THE STORMS WILL PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND CENTRAL TEXAS FRIDAY AND FRIDAY NIGHT. SOME STORMS SOUTH OF AN EASTLAND TO GLEN ROSE TO PALESTINE LINE WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS. A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY ALONG AND SOUTH OF A COMANCHE TO ATHENS LINE. THERE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT ACROSS MUCH OF NORTH AND CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1035 AM CDT THU MAY 9 2013
TXZ143-091600-
HAMILTON TX-
1035 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN HAMILTON COUNTY
AT 1034 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 30
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON AND OLIN.
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...
PEA-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3179 9825 3181 9823 3183 9818 3186 9816
3195 9796 3180 9786 3165 9821 3177 9830
TIME...MOT...LOC 1534Z 243DEG 26KT 3173 9818SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1104 AM CDT THU MAY 9 2013
TXZ142-143-091630-
HAMILTON TX-MILLS TX-
1104 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL HAMILTON COUNTY
NORTH CENTRAL MILLS COUNTY
AT 1103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF GOLDTHWAITE...MOVING
EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3168 9866 3171 9864 3171 9859 3172 9849
3168 9846 3175 9834 3165 9825 3155 9829
3156 9866
TIME...MOT...LOC 1603Z 268DEG 28KT 3164 9857SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 AM CDT THU MAY 9 2013
TXZ094-091645-
FANNIN TX-
1115 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FANNIN COUNTY
AT 1115 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BONHAM...MOVING EAST AT 25
MPH.
PEA-SIZED HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
LAT...LON 3384 9587 3362 9588 3362 9623 3376 9621
3376 9619 3379 9617 3381 9618 3385 9613
TIME...MOT...LOC 1615Z 260DEG 20KT 3372 9609SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1129 AM CDT THU MAY 9 2013
TXZ141-143-091700-
HAMILTON TX-COMANCHE TX-
1129 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN COMANCHE COUNTY
NORTHERN HAMILTON COUNTY
AT 1129 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF COMANCHE...MOVING EAST AT
30 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3178 9852 3196 9806 3175 9796 3162 9842
3172 9849
TIME...MOT...LOC 1629Z 248DEG 27KT 3173 9839SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT THU MAY 9 2013
TXZ142-091715-
MILLS TX-
1140 AM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
MILLS COUNTY
AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF RICHLAND SPRINGS...MOVING EAST
AT 50 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3151 9897 3172 9858 3172 9857 3156 9840
3136 9868 3137 9871 3140 9871 3141 9874
3138 9876 3141 9879 3142 9886 3144 9887
3143 9890 3146 9900
TIME...MOT...LOC 1640Z 258DEG 42KT 3148 9888The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter sized hail was reported northwest of Hamilton.
Quarter sized hail was reported in Temple.
A trained spotter measured a 72 mph wind gust southwest of Temple.
Golf ball sized hail was reported on the northeast side of Temple.
Trained spotters reported several trees blown down or destroyed by thunderstorm winds. The tree damage occurred a few miles northeast of the city of Cameron.
Anderson County Emergency Management reported several roads underwater and impassible due to locally heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444526, 444527, 444528, 444529, 444530, 444531, 444532, 445570, 445136.